An unusual presentation of visual hallucinations with zolpidem: a case report

P. Sai Krishna, Shareef S. Mabu

Abstract


Zolpidem is a hypnotic drug with rapidĀ -onset and short duration of action. It is popularly used for the induction and maintenance of sleep in adults suffering from insomnia. It supersedes benzodiazepines with better tolerability and has fewer side effects such as less residual sedation and the potential for rebound insomnia and dependence is also less. Adverse neuropsychiatric reactions such as visual hallucinations, amnesia, sleepwalking and nocturnal eating are known to occur with zolpidem. Literature suggests higher incidence of visual hallucinations with zolpidem when used along with selective serotonin reuptake inhibitors. Furthermore, visual hallucinations are one of the causes for drug withdrawal. We are reporting a case of zolpidem induced visual hallucinations when used alone and also which disappeared with proper assurance to the patient in subsequent use.


Keywords


Zolpidem, Visual hallucination, Drug withdrawal

Full Text:

PDF

References


Goodman LS, Gilman A. The Pharmacological Basis of Therapeutics. 12th Edition. New York: McGraw Hill; 2012: 467-8.

Singh GP, Loona N. Zolpidem-induced hallucinations: a brief case report from the Indian subcontinent. Indian J Psychol Med. 2013;35(2):212-3.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

David J, Sanger DJ, Depoortere H. The pharmacology and mechanism of action of zolpidem. CNS Drug Rev. 2006;4(4):323-40.

Kito S, Koga Y. Visual hallucinations and amnesia associated with zolpidem triggered by fluvoxamine: a possible interaction. Int Psychogeriatr. 2006;18(4):749 51.

Coleman DE, Ota K. Hallucinations with zolpidem and fluoxetine in an impaired driver. J Forensic Sci. 2004;49:392 3.

Tsai MJ, Huang YB, Wu PC. A novel clinical pattern of visual hallucination after zolpidem use. J Toxicol Clin Toxicol. 2003;41(6):869-72.

Huang CL, Chang CJ, Hung CF, Lin HY. Zolpidem-induced distortion in visual perception. Ann Pharmacother. 2003;37(5):683-6.

de Haas S, Dingemanse J, Hoever P, Cohen A, van Gerven J. Pseudohallucinations after zolpidem intake: a case report. J Clin Psychopharmacol. 2007;27:728-30.